I am finishing my second month on Ibutrinib and for the last couple of weeks I have had A LOT of bone/joint pain. I am a young 63 but feel like an old arthritic person. My wrists, hands, shoulders, feet, hips all really hurting. I'm wondering if I should stop the drug altogether and would love to hear some wisdom. I was diagnosed at 45 and FRC ten years ago. Then about six months ago my CLL became SLL and I decided when one of my lymph nodes became painful to try this. Now I'm not sure I want to live this way, in fact I'm sure I don't. So, what to do?

22 Replies

  • Common problem with ibrutinib. It almost always passes eventually, usually after several weeks, but for some it can take months. Hang on. Some patients need low dose steroids to control the arthritic pain. Stay strong. Brian bkoffman.blogspot.com

  • Thank you. I will hold on and pray! Happy New Year!!!

  • Dear Nancy,

    You are lucky to take ibrutinib, it will make you better but not overnight.

    this is what I say to myself. I am fortunate as well to be treated with ibrutinib. I am on the second month of treatment and I suffer like you, with joint/bone aches and stiffness. I take codeine/paracetamol at night to sleep and paracetamol during the day. I stay away from anti-inflammatory (non-steroidal) drugs because they inhibit blood clotting, and so is ibrutinib. I cant take steroids because I am on a clinical trial. Ask your doctor how to manage it.

    Like Brian said, it will go away. How fast depends on the load of CLL cells one has hidden in their lymph nodes, spleen, bone marrow. Imagine if you put together all the CLL cells that are in the enlarged nodes (not only the ones that you see and those you cannot), spleen and all those hidden inside the hollow of our bones, we have a huge tumour! This needs to be cleared out bit by bit with ibrutinib. All CLL cells are flushed out into the blood stream where they cannot proliferate and eventually die. When they are in the blood stream they are sticky and try to survive, but they eventually die. When the CLL load will clear out and go back to normal then the inflammation in the joints should go away.

    I hope this helps you think positively and fight this battle to the end.

    Let us know how are you doing.

    take care,

    V. (medical scientist)

  • thank you so much. i have told my doctor I want to stay on the drug but take pain meds for management and see what happens. I pray this helps. My oncologist (ho I really like) really does not know how to handle these cases which is understandable since this is such a new drug.

  • thank you. i'm trying :) am back on and feeling OK and feel if this pain (which I do not feel today) is temporary I can deal with it. I also am getting cold sores in the same place I had basel cell cancer caused by the FCR and which I had to have 30 stitches in my lip. So I'm praying the Ibutrinib will not bring back my basel cell in my lip.

  • Same reaction. Have started wearing cockup splints on my wrists which has been very helpful. Stretching frequently also helps. Gently exercise.

  • My doctor just wrote me to stop for a week and then begin but only take 2 pills instead of three a day and see if that helps. any thoughts?

  • What side effect do you have?

    Just Joint pain?

  • I'm also fatigued, getting cold sores on my lip where I had had a basel cell before from my RFC treatment and a bit of nausea.

  • Hi

    I am a young 69 and have been on Ibrutinib for just over a year. We are the very very very lucky ones, listen to Brian, we have all had the same problem but it definitely does go away, for me it took several months but it is worth it, so grin and bear it for the moment, stiff upper lip and all that and do not stop taking the drug. Yes Paracetamol will help, take two before bed and if it is really bad try Tramodol it works but may make you constipated.

    Remember there are dozens out there that would willingly swop places with you for a chance to have Ibrutinib or even cut off their right arms!!

  • thank you. a

  • I am also on two pills a day now and it seems to work just fine. I have been told that depending on your weight, some patients can stay on two pills a day indefinitely.

  • Did you mean you take two pills a day of Ibutrinib, instead of three?

  • that might be a good solution. i received hydrocodone yesterday and took last night. slept better. if i know this pain is temporary i can deal with it - i was under the impression i would always feel this way.

  • Yes, currently I am on two pills a day rather than the usual three pills for CLL. It is easier on my stomach.

  • I am the CLLSA medical trustee and advisor.

    Symptoms like this seem to be frequent with Ibrutinib - almost all patients I have seen experience some form of "generalised" symptoms, including fatigue. These usually get better after 2-3 months.

    Speak to your clinical nurse specialist/doctor - consider a dose reduction and/or medications to relieve your symptoms…you could, of course, stop as well.

    I hope this is helpful.

  • Thank you. As long as I believe the pain will stop in time I can go through this. I am much better today and pray this will continue. I have also been prescribed meds to help alleviate the symptoms in the last few days. If all else fails I will take two instead of three pills. Thank you for the acknowledgement that I can stop, it was very much appreciated.

  • Hi Nancyjo,

    I have not had tx at this point so I can't offer anything related to Ibrutinib. I do want to give you some cyber hugs and say we are here for you being supportive in any way! Stay strong !


  • Bless you! And thank you for your support:)

  • thank you denise! xo back to you!

  • I just wish to bring to your attention developing resistance to Ibrutinib. Playing with the dose and with disruptions enhance the chances to become resistant. It is similar to the use of antibiotics that one needs to take the whole course of them to avoid developing resistant bacteria strains. Whoever is considering stopping or reducing ibrutinib make sure that it is for a real non-tolerance symptom other than the temporary aches and pains or fatigue.

    Please be careful and bring this to the attention of your doctor.

  • Thank you and I hear you.

You may also like...